Hail, Phillips
- When
- August 28, 8:10 PM MST
- Where
- Phillips County, 17.75 mi W of Loring
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.800, -108.240
Public reported golf ball-sized hail mixed with heavy rain.
Flooding from a prolonged period of moderate to heavy rain was compounded by some strong to severe thunderstorms across portions of Phillips and Valley Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Flooding from a prolonged period of moderate to heavy rain was compounded by some strong to severe thunderstorms across portions of Phillips and Valley Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 28, 6:54 PM MST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 754 PM MDT THU AUG 28 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... SENT AN EARLY UPDATE TO THE FORECAST TONIGHT AS STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING THE CWA FROM THE NORTHWEST. THESE STORMS ARE SUSTAINED AND SUPPORTED BY THE LEADING COLD FRONT DESCENDING FROM THE CANADIAN ROCKIES. COMMUNICATION FROM THE CANADIAN STORM PREDICTION CENTER INDICATES THAT THE LEADING SUPERCELL IS IN FACE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. UPDATED THE GRIDS INTO 3-HOURLY SECTIONS TO ACCOUNT FOR THE SPEED OF THESE STORMS AND TO INCLUDE SEVERE WORDING. EXPECT THE SEVERITY TO DIMINISH AFTER MIDNIGHT AS A LESS-FAVORABLE SHEAR PROFILE IS FOUND NEAR AND SOUTH OF THE MISSOURI RIVER. BMICKELSON PREVIOUS SHORT TERM DISCUSSION...UPPER FLOW IS RATHER PROGRESSIVE WITH A COUPLE OF DISTURBANCES MOVING THROUGH DURING THIS PERIOD. THE FIRST ONE WILL MOVE THROUGH TONIGHT BRINGING SHOWERS/ISOLATED THUNDERSTORMS. UPPER LEVEL VORT MAX COMBINED WITH LOW-LEVEL INSTABILITY SHOULD GIVE AT LEAST SCATTERED PRECIPITATION TO MOST AREAS TONIGHT. A SHORTWAVE RIDGE MOVES ACROSS THE AREA FRIDAY WITH AN UPPER TROUGH MOVING INTO THE PACIFIC NW. THIS TROUGH WILL THEN MOVE INTO THE AREA SATURDAY AND WORK IN TANDEM WITH A SURFACE TROUGH. AGAIN...UPPER LEVEL ENERGY WILL WORK WITH LOW-LEVEL INSTABILITY TO BRING A RAPID INCREASE IN SHOWERS/TSTORMS FROM THE WEST/SOUTHWEST. THIS DISTURBANCE SHOULD HAVE A BIT BETTER COVERAGE WITH THE NE ZONES LIKELY TO RECEIVE THE MOST QPF (WHERE THEY TAP INTO DEEPER INSTABILITY). TEMPERATURES WILL BE COOLER FRIDAY AS A COLD FRONT DROPS SOUTH INTO THE CWA TONIGHT. CLOUDS AND RAIN SHOWERS WILL KEEP A LID ON TEMPERATURES SATURDAY DESPITE HIGHER THICKNESSES. TFJ .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... FEW CHANGES WERE NECESSARY AS THE 28/12Z GUIDANCE IS PRETTY MUCH IN LINE WITH THE 28/00Z SUITE. WILL EXPECT A BROAD TROUGH ACROSS THE WESTERN U.S. OVER THE LATTER HALF OF WEEKEND TO GRADUALLY FLATTEN AND LIFT INTO EASTERN CANADA DURING THE UPCOMING WEEK. THIS TROUGH WILL PROVIDE DYNAMIC SUPPORT FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST MONTANA THROUGH SUNDAY ALONG WITH TEMPERATURES BELOW SEASONAL NORMALS. AS THE TROUGH TRANSLATES OUT OF THE REGION THERE MAY BE A SLOW UPTREND IN TEMPERATURES. MALIAWCO PREVIOUS LONG TERM DISCUSSION... BROAD TROF OVER THE WESTERN STATES THIS WEEKEND EXPECTED TO FLATTEN AS IT LIFTS TOWARD EASTERN CANADA NEXT WEEK AND ANOTHER TROF DIGS TOWARD THE PACIFIC NORTHWEST. UPPER FLOW OVER MONTANA WILL THUS GRADUALLY BACK FROM NORTHWEST EARLY IN THE WEEK TO SOUTHWEST BY THE END OF THE FORECAST PERIOD. LINGERING SHOWERS OR THUNDERSTORMS EXPECTED AT THE BEGINNING OF THE PERIOD AS THE UPPER TROF MOVES FROM THE NORTHERN ROCKIES INTO THE PLAINS. MUCH COOLER AIR UNDER THE TROF WILL RESULT IN MAX TEMPERATURES OF 5 TO 15 DEGREES BELOW NORMAL FOR SUNDAY AND MONDAY. AS THE UPPER FLOW BACKS TEMPERATURES WILL WARM...RETURNING TO NEAR NORMAL VALUES BY WEDNESDAY. && .AVIATION... MAINLY VFR CONDITIONS ARE EXPECTED TONIGHT. EXPECT CIGS TO LOWER TO ABOUT 8000 FT BY FRIDAY MORNING. SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM COULD TEMPORARILY RESTRICT VISIBILITIES BUT CONFIDENCE IS LOW FOR ANY SPECIFIC TAF SITE. WEST WINDS AROUND 10 KTS WILL SHIFT NORTH OVERNIGHT AS A COLD FRONT SWEEPS THROUGH THE REGION. MALIAWCO && .HYDROLOGY... FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER MILK RIVER AND BEAVER CREEK IN EASTERN PHILLIPS AND WESTERN VALLEY COUNTY. GAUGES THAT ARE STILL RISING ARE THE MILK RIVER AT TAMPICO AND THE BEAVER CREEK SOUTH OF SACO. THE AREAL FLOOD WARNING FOR THE BEAVER CREEK WAS EXTENDED UNTIL 245 PM FRIDAY AS THE GAUGE SOUTH OF SACO HAS RECENTLY CRESTED AND FLOODING CONTINUES TO BE REPORTED. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 748 PM MDT THU AUG 28 2014 MTZ016>018-020>023-059>061-291200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- 748 PM MDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL FOLLOW A COLD FRONT ACROSS NORTHEAST MONTANA FROM THE CANADIAN ROCKIES TONIGHT. SOME OF THE STRONGER STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS OVER PHILLIPS AND VALLEY COUNTIES. AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF NORTHEAST MONTANA. RIVER FLOOD WARNINGS ARE IN EFFECT FOR BEAVER CREEK NEAR HINSDALE AND THE MILK RIVER AT TAMPICO...GLASGOW...AND NASHUA. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR THE BEAVER CREEK UPSTREAM OF HINSDALE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED CONTINUE ALONG THE MILK RIVER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT THU AUG 28 2014
MTZ016-059-290345-
PHILLIPS-
850 PM MDT THU AUG 28 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 945 PM MDT.
AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT OF MORGAN TO
FORT BELKNAP...AND MOVING EAST AT 55 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
LORING...
WHITEWATER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4901 10718 4842 10739 4860 10833 4874 10833
4875 10831 4875 10827 4891 10827 4892 10825
4900 10825 4901 10824
TIME...MOT...LOC 0250Z 289DEG 47KT 4896 10776 4849 10862
MICKELSON
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 136 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Public reported golf ball-sized hail mixed with heavy rain.
Trained spotter reported wind damage including: a small shed destroyed, shingles blown off a home roof, a roof blown off a barn, and numerous tree limbs broken.
Public reported flooding across Highway 2 and other streets in the town of Saco with 2 to 3 inches of standing water. City flood drain valves had been closed due to ongoing long-fused flooding along the Milk River and nearby tributaries. City runoff could not flow out of town when needed.
Public reported hail ranging from quarter- to ping pong ball-sized.
Trained spotter reported wind damage including: numerous tree limbs down and some small trees down.
Public reported wind damage including: several tree branches down ranging from 1 to 4 inches in diameter. Longest tree branch down measured 8 feet in length.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538279, 538281, 538278, 538280, 538282, 538283.